High Wind, Hall
- When
- March 21, 8:27 PM CST to 9:27 PM CST
- Where
- Hall forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. A strong cold front moved through the area on the afternoon and evening of the 21st which brought intense northerly winds.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. A strong cold front moved through the area on the afternoon and evening of the 21st which brought intense northerly winds. High based virga showers combined with the strong winds at the surface behind the front to create widespread high wind gusts from the evening of the 21st through the afternoon of the 22nd. The most intense winds were located in the extreme southeastern Texas Panhandle were high winds were observed for several hours both in the evening of the 21st and early morning hours of the 22nd.
High wind gusts below are from the Texas Tech University West Texas mesonet and ASOS:
69 mph at Turkey (Hall County),|66 mph at Childress Municipal Airport ASOS (Childress County),|66 mph at Caprock Canyons State Park (Briscoe County),|65 mph at Silverton (Briscoe county),|65 mph at Memphis (Hall County),|62 mph at Lesley (Hall County),|62 mph at Lubbock Preston Smith International Airport ASOS (Lubbock County),|61 mph at Levelland (Hockley County),|60 mph at Childress (Childress County),|59 mph at McAdoo (Dickens County),|59 mph at Hart (Castro County), |58 mph at Roaring Springs (Motley County), and|58 mph at Olton (Lamb County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 21, 5:31 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 631 PM CDT Mon Mar 21 2022 .AVIATION... A strong cold front heading south has shifted wind to the north and strong, gusty north winds will persist through the TAF period. In addition, periods of MVFR ceilings likely, especially KCDS and KPVW. Scattered rain showers and small chance of thunder at each of the terminals as well as a strong storm system moves across the southern High Plains. Improving ceilings likely during the day Tuesday as the storm system pulls away from the region. && .PREV DISCUSSION... /issued 538 PM CDT Mon Mar 21 2022/ UPDATE... A quick update was sent to begin the Wind Advisory across the extreme southwestern Panhandle much earlier than scheduled. The initial surge of strong north winds has occured more quickly than expected. While wind speeds there may decrease modestly in the evening hours, a resurgence is expected as an upper low moves across the forecast area this evening. PREV DISCUSSION... /issued 241 PM CDT Mon Mar 21 2022/ SHORT TERM... The upper low bringing our mixed bag of treats is currently over New Mexico and is continuing to push eastward to the FA. As of 2 PM the dryline was located along a line from Vigo Park to east of Aspermont. Convection along the dryline has been ongoing for the past hour or two across the southern Rolling Plains. Convection is developing across Briscoe and Hall counties and will continue building north and east through mid afternoon. Some of these storms could briefly become severe with hail around one to two inches and gusts to 60 mph possible. The severe threat will be limited in both coverage and severity due as the best instability (MLCAPE around 500 J/kg) and bulk shear (40-50 knots) is confined mostly to the northern Rolling Plains and extreme southeastern Texas Panhandle. The dryline and associated storms will quickly push north and east of the FA within the next few hours. A cold front currently pushing through the west-central Texas Panhandle will quickly move through the region around sunset as the upper low continues moving over the FA. The position of the upper low will allow for some wrap around precip over the southern Texas Panhandle this evening through the overnight hours. Initially precip should be in the form of liquid rain as freezing temps are as far away as central Colorado. A transition to snow is should begin to occur between 9 PM and midnight across our northwestern zones. Snow that does fall is expected to be wet and heavy with ground temps above freezing limiting accumulations to on average one inch or less. Some locally higher amounts will be possible. Rain/snow chances will follow the upper low and move north and east of the FA by sunrise. Windy conditions are expected behind the cold front and persist through the day tomorrow. Wind speeds are expected to be well into advisory level and, as a result, a Wind Advisory has been issued for the entire area from 3 AM tonight through 9PM tomorrow evening. CAA along with widespread cloud cover will keep highs in the mid 40s to mid 50s. LONG TERM... Broad upper level troughing will continue shifting gradually northeastward on Tuesday night. Breezy conditions will continue through Tuesday night into Wednesday as a strong surface pressure gradient lingers over the region in the wake of the departing surface low. Guidance indicates an additional shortwave impulse embedded in the upper level northerly flow will pass overhead on Wednesday. No additional precipitation is currently expected from this wave given the dry low levels, though deep mixing and a modest midlevel speed max may allow for an enhancement of northwesterly surface winds on Wednesday, with sustained speeds likely to max out just under advisory criteria. Relatively cool temperatures will also dominate on Wednesday as layer thicknesses remain suppressed, though the potential for elevated fire weather conditions will linger given the drier low levels and continued breeziness. The broad upper trough will depart eastward on Thursday with an upper ridge axis progged to build over the western CONUS and shift eastward through the late week period. Winds will lighten and retain a northerly component on Thursday, but will overall be much lighter than seen earlier this week. A warming trend will also commence on Thursday with highs expected to reach into the mid 80s areawide by Sunday as the upper ridge axis positions overhead. Dry conditions are expected through this weekend, with guidance hinting early next week will be our next chance for precipitation as another deep upper low develops to our west. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for TXZ037-038- 042>044. Wind Advisory from 3 AM to 7 PM CDT Tuesday for TXZ024>044. Wind Advisory until 7 PM CDT Tuesday for TXZ021>023. && 07
Hazardous Weather Outlook National Weather Service Lubbock TX 801 PM CDT Mon Mar 21 2022 TXZ021>044-230115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 801 PM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. A Wind Advisory is in effect until 7 PM Tuesday for the extreme southwestern Panhandle and from 3 AM tonight through 7 PM Tuesday across the remaining parts of the South Plains region as strong north winds from 25 to 35 mph will develop tonight. Areas of snow will develop late this evening across the extreme southern Texas Panhandle and northern South Plains. Mostly light accumulations are expected, although up to one inch of snow may fall across the southern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong northerly winds of 25 to 35 mph with gusts to 45 mph are expected tomorrow. A Wind Advisory is in effect through 7 PM Tuesday evening across the entire South Plains area. Breezy conditions will be possible again Wednesday with winds of 20 to 30 mph with gusts to 40 mph expected.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 2 NE QUITAQUE 34.39N 101.03W
03/21/2022 E0.75 INCH BRISCOE TX EMERGENCY MNGR
&&
EVENT NUMBER LUB2200147
JMSpecial Weather Statement
National Weather Service Lubbock TX
340 PM CDT Mon Mar 21 2022
TXZ024-025-212115-
Briscoe TX-Hall TX-
340 PM CDT Mon Mar 21 2022
...A strong thunderstorm will impact portions of northwestern Hall
and eastern Briscoe Counties through 415 PM CDT...
At 338 PM CDT, trained weather spotters reported penny sized hail
near Quitaque associated with a strong thunderstorm located near
Caprock Canyon State Park. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caprock Canyon State Park, Quitaque, Valley Schools and Brice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3455 10074 3431 10101 3431 10128 3475 10123
3475 10080
TIME...MOT...LOC 2038Z 239DEG 3KT 3443 10108
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
30The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005771, 1005773, 1005774, 1005775, 1005776, 1005777, 1005778, 1005779, 1005780, 1005781.